Missouri, 2013

Drought in Missouri, January 1 to 31, 2013

January 1 to 31, 2013 · NWS EAX · 29 events in 29 counties and zones

There have been several storm systems that have impacted the region in the last half of January. Most of the precipitation from these systems has fallen along and southeast of a Kansas City to Kirksville line.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

There have been several storm systems that have impacted the region in the last half of January. Most of the precipitation from these systems has fallen along and southeast of a Kansas City to Kirksville line. This has resulted in some improvement to the drought across portions of central to northern and northeastern Missouri. However, western and far northwestern Missouri remain in a severe drought (D2).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 31, 11:17 PM CST, 43 minutes earlier.

Area forecast discussion, Dec 31, 11:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1117 PM CST Mon Dec 31 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Short Term (Tonight through Tuesday Night)...

Ongoing snow event has largely panned out nearly perfect. Dry
slotting has been less than impressive, and weak static stability
spreading from KS into NW MO has yielded a secondary burst of
convective snow with numerous elongated 1-2 mile wide parallel bands
per 88D imagery. Could see another 1 to perhaps 2 inches with
this activity. Generally speaking, the snow is melting at the same
rate of accumulation from I-70 southward. Further north and west
they really haven't had much up until this point, so a 1-2" snowfall
will put them on target with the forecast. Total accumulations look
spot on.

Main concern for tonight is with black ice. Ongoing CSI banding
should lift northward by early evening, and really do not expect
much additional snowfall as an increasingly diffuse deformation band
remains well to the west. Pacific moisture plume is becoming
increasingly disconnected from the rapidly filling upper low, and
mid level frontogenesis will likewise dissipate as the remnant
circulation spreads east this evening. This should cause steadier
snows to taper off to flurries and -DZ/-FZDZ after around 03Z given
weak low level ascent through a saturated boundary layer. Meanwhile,
temperatures will fall slowly through the 20s as north winds advect
cooler air in the wake of surface frontal passage. All the melted
snow will refreeze, causing black ice to form on roads, driveways,
sidewalks, etc... Given the lack of "sobriety" typically experienced
during NYE, am concerned that a very dangerous situation could
develop with both people walking and driving alike. Thus the winter
weather advisory headline will continue with the threat likely
evolving from snow to black ice overnight.

After looking at recent data, may also have to content with fog
overnight, especially across the southern counties. Lack of
significant drying from the north, coupled with snow melt and light
winds immediately behind the surface boundary may allow for stratus
build down this evening. Will add some areas of fog to the already
complex weather grids.

Otherwise, as we head into tomorrow, gradual clearing is expected
from north to south. Temperatures will struggle back into the 20s
under continued weak cold advection and fresh snowcover. This will
set the stage for rather cold temperatures tomorrow night as high
pressure settles into the area.

Bookbinder

Medium Range (Wednesday through Monday)...

Meridional flow will continue to pump cold air into the upper
Midwest through the work week. This will keep high and low temps
below normal through Friday. In the wake of a fast moving clipper
system Friday and Saturday the pattern progresses moving broad
ridging over the region. This will lead to normal to potentially
above normal temps for Sunday and Monday. At this point despite
several systems moving through...it appears the atmosphere will be
dry enough to keep any mention of precip out of the extended
forecast.

Bailey

&&

.AVIATION...

For the 06Z TAFs, snow is diminishing across the terminals with
conditions improving to VFR. Light snow with visibility restrictions
down to 5 or 6 miles may continue for another few hours but the
entire system is weakening and expected to continue to do so. Once the
snow ends conditions should remain VFR with ceilings lifting to
between 8k and 12k feet. Surface high pressure will move over the
region this afternoon and will result in variable winds through the
evening and into the overnight.

CDB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY until 6 AM CST Tuesday FOR MOZ011>017-
     020>025-028>033-037>040-043>046-053-054.

KS...WINTER WEATHER ADVISORY until 6 AM CST Tuesday FOR KSZ025-057-
     060-102>105.

&&

WFO EAX
Hazardous weather outlook, Dec 31, 6:52 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 PM CST MON DEC 31 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
652 PM CST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

PRIMARY HAZARD: SNOW COVERED ROADS OR BLACK ICE PATCHES

LIGHT SNOW WILL CONTINUE UNTIL AROUND MIDNIGHT TONIGHT...AND
TEMPERATURES WILL CONTINUE FALLING AS WELL. AS COLDER AIR MOVES INTO
THE AREA SOME WET ROADS MAY BECOME EXTREMELY SLIPPERY UNDER A LAYER
OF BLACK ICE. TEMPERATURES ARE ALREADY IN THE LOWER TO MIDDLE 20S
FROM KANSAS CITY EAST NORTHEAST TOWARDS HANNIBAL MISSOURI. THE COLD
AIR WILL CONTINUE MOVING SOUTH ACROSS THE AREA THROUGH THE EVENING
AND OVERNIGHT HOURS.

SNOW ACCUMULATIONS WILL RANGE FROM A DUSTING TO AROUND
AN INCH OR TWO ACROSS EASTERN KANSAS AND NORTH CENTRAL MISSOURI. THE
SNOWCOVER WILL LINGER OVER THE NEXT SEVERAL DAYS IN VERY COLD
TEMPERATURES.

PERSONS SHOULD BE PREPARED FOR VERY ICY CONDITIONS LATER THIS
EVENING... ESPECIALLY WHERE ROADS...BRIDGES...PARKING
LOTS...SIDEWALKS AND DRIVEWAYS ARE LEFT UNTREATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ADOLPHSON

In the hours before

Local storm report, Dec 31, 6:35 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 PM CST MON DEC 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     SNOW             OLATHE                  38.89N 94.81W
12/31/2012  M5.0 INCH        JOHNSON            KS   PUBLIC

&&

ADOLPHSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 drought. Local standard time, as filed.

Drought, Andrew

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Andrew forecast zone
Reported by
Drought Monitor
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Severe D2 drought conditions prevailed across the county. Cosby reported 0.96 inches of rain.

Drought, Atchison

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Atchison forecast zone
Reported by
Drought Monitor
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Severe drought D2 conditions prevailed across the county. Precipitation averaged less than an inch across the county.

Drought, Bates

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Bates forecast zone
Reported by
Drought Monitor
Coordinates
38.257, -94.340 (the zone’s center; the record gives no point)

Severe drought D2 conditions prevailed across the county. Butler reported 3.62 inches of precipitation.

Drought, Buchanan

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Buchanan forecast zone
Reported by
Drought Monitor
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Severe drought D2 conditions prevailed across the county. Saint Joseph reported 0.95 inches of precipitation.

Drought, Caldwell

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Drought Monitor
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

Moderate to severe D1-D2 drought conditions prevailed across the county. Hamilton reported 1.45 inches of precipitation.

Drought, Cass

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

Severe drought D2 conditions prevailed across the county. The National Weather Service Office in Pleasant Hill reported 1.80 inches of precipitation.

Drought, Clay

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Moderate to severe D1 to D2 drought conditions prevailed across the county. Kearney|reported 1.78 inches of precipitation.

Drought, Clinton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Clinton forecast zone
Reported by
Drought Monitor
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

Moderate to severe D1 to D2 drought conditions prevailed across the county. Precipitation averaged around an inch across the county.

Drought, Cooper

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cooper forecast zone
Reported by
Drought Monitor
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Moderate to severe D1 to D2 drought conditions prevailed across the county. Boonville reported 3.92 inches of precipitation.

Drought, Daviess

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Daviess forecast zone
Reported by
Drought Monitor
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Severe drought D2 conditions prevailed across the county. Gallatin reported 1.46 inches of precipitation.

Drought, De Kalb

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
De Kalb forecast zone
Reported by
Drought Monitor
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

Severe D2 drought conditions prevailed across the county. Amity reported 1.18 inches of precipitation.

Drought, Gentry

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Gentry forecast zone
Reported by
Drought Monitor
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Severe D2 drought conditions prevailed across the county. Albany reported 1.15 inches of precipitation.

Drought, Grundy

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

Severe D2 drought conditions prevailed across the county. Trenton reported 1.77 inches of precipitation.

Drought, Harrison

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Severe D2 drought conditions prevailed across the county. Bethany reported 1.14 inches of precipitation.

Drought, Henry

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Henry forecast zone
Reported by
Drought Monitor
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Severe D2 drought conditions prevailed across the county. Clinton reported 3.65 inches of precipitation.

Drought, Holt

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
40.094, -95.215 (the zone’s center; the record gives no point)

Severe D2 drought conditions prevailed across the county. Oregon reported 0.75 inches of precipitation.

Drought, Jackson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Severe D2 drought conditions prevailed across the county. Independence reported 2.53 inches of precipitation.

Drought, Johnson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Moderate to severe D1 to D2 conditions prevailed across the county. Warrensburg reported 2.87 inches of precipitation.

Drought, Lafayette

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Drought Monitor
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

Moderate to severe D1 to D2 drought conditions prevailed across the county. Higginsville reported 1.82 inches of precipitation.

Drought, Linn

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Linn forecast zone
Reported by
Drought Monitor
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

Moderate to severe D1 to D2 conditions prevailed across the county. Linneus reported 2.34 inches of precipitation.

Drought, Livingston

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Drought Monitor
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Moderate to severe D1 to D2 drought conditions prevailed across the county. Chillicothe reported 2.04 inches of precipitation.

Drought, Mercer

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Mercer forecast zone
Reported by
Drought Monitor
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

Severe D2 drought conditions prevailed across the county. Princeton reported 1.56 inches of precipitation.

Drought, Nodaway

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Nodaway forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Severe D2 drought conditions prevailed across the county. Maryville reported 0.80 inches of precipitation.

Drought, Pettis

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Pettis forecast zone
Reported by
Drought Monitor
Coordinates
38.728, -93.285 (the zone’s center; the record gives no point)

Moderate to severe D1 to D2 drought conditions prevailed across the county. Sedalia reported 4.14 inches of precipitation.

Drought, Platte

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Platte forecast zone
Reported by
Drought Monitor
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Severe D2 drought conditions prevailed across the county. The Kansas City International Airport reported 1.03 inches of precipitation.

Drought, Putnam

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Putnam forecast zone
Reported by
Drought Monitor
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Moderate to severe D1 to D2 drought conditions prevailed across the county. Unionville reported 1.53 inches of precipitation.

Drought, Ray

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Ray forecast zone
Reported by
Drought Monitor
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Moderate to severe D1 to D2 drought conditions prevailed across the county. Richmond reported 2.10 inches of precipitation.

Drought, Sullivan

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sullivan forecast zone
Reported by
Drought Monitor
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Moderate to severe D1 to D2 drought conditions prevailed across the county. Green City reported 1.78 inches of precipitation.

Drought, Worth

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Worth forecast zone
Reported by
Drought Monitor
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

Severe D2 drought conditions prevailed across the county. Grant City reported 0.85 inches of precipitation.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428767, 428768, 428769, 428770, 428774, 428776, 428778, 428780, 428782, 428784, 428785, 428786, 428787, 428788, 428789, 428793, 428794, 428796, 428797, 428800, 428802, 428807, 428810, 428812, 428814, 428816, 428819, 428821, 428827.